Neurologic toxicity of lidocaine during awake intubation in a patient with tongue base abscess. Case report

Davide Giordano, Alessandro Panini, Carmine Pernice, Maria Gabriella Raso, Verter Barbieri

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Lidocaine is commonly used for topical anesthesia of the upper airway in patient with anticipated difficult tracheal intubation undergoing awake fiberoptic intubation. Lidocaine toxicity is dose related and proportional to its plasma level. Although neurologic toxicity has been frequently observed with intravenous use, it has also been reported for topical use. We report on a case of a patient with base tongue abscess who developed sudden seizures and coma during application of topical anesthesia with lidocaine for awake fiberoptic intubation. The presence of a deep neck infection that causes hyperemia and edema of the pharyngolaryngeal mucosa may enhance transmucosal systemic absorption of local anesthetic. Moreover, conditions such as hypercarbia, dysphagia, or hepatic diseases are known to facilitate onset of lidocaine neurologic toxicity with serum concentration lower than normal. These findings should be kept in mind before administering topical anesthesia of the upper airway. In the presence of any of these conditions above, either the total dose of local anesthetic or its concentration should be reduced as much as possible.

Original languageEnglish
Pages (from-to)62-65
Number of pages4
JournalAmerican Journal of Otolaryngology - Head and Neck Medicine and Surgery
Volume35
Issue number1
DOIs
Publication statusPublished - Jan 2014

Fingerprint

Lidocaine
Tongue
Intubation
Abscess
Nervous System
Anesthesia
Local Anesthetics
Hypercapnia
Hyperemia
Deglutition Disorders
Coma
Edema
Mucous Membrane
Seizures
Neck
Liver
Infection
Serum

ASJC Scopus subject areas

  • Otorhinolaryngology

Cite this

Neurologic toxicity of lidocaine during awake intubation in a patient with tongue base abscess. Case report. / Giordano, Davide; Panini, Alessandro; Pernice, Carmine; Raso, Maria Gabriella; Barbieri, Verter.

In: American Journal of Otolaryngology - Head and Neck Medicine and Surgery, Vol. 35, No. 1, 01.2014, p. 62-65.

Research output: Contribution to journalArticle

@article{3c1e921eea384e379eb591b6841ff793,
title = "Neurologic toxicity of lidocaine during awake intubation in a patient with tongue base abscess. Case report",
abstract = "Lidocaine is commonly used for topical anesthesia of the upper airway in patient with anticipated difficult tracheal intubation undergoing awake fiberoptic intubation. Lidocaine toxicity is dose related and proportional to its plasma level. Although neurologic toxicity has been frequently observed with intravenous use, it has also been reported for topical use. We report on a case of a patient with base tongue abscess who developed sudden seizures and coma during application of topical anesthesia with lidocaine for awake fiberoptic intubation. The presence of a deep neck infection that causes hyperemia and edema of the pharyngolaryngeal mucosa may enhance transmucosal systemic absorption of local anesthetic. Moreover, conditions such as hypercarbia, dysphagia, or hepatic diseases are known to facilitate onset of lidocaine neurologic toxicity with serum concentration lower than normal. These findings should be kept in mind before administering topical anesthesia of the upper airway. In the presence of any of these conditions above, either the total dose of local anesthetic or its concentration should be reduced as much as possible.",
author = "Davide Giordano and Alessandro Panini and Carmine Pernice and Raso, {Maria Gabriella} and Verter Barbieri",
year = "2014",
month = "1",
doi = "10.1016/j.amjoto.2013.08.009",
language = "English",
volume = "35",
pages = "62--65",
journal = "American Journal of Otolaryngology - Head and Neck Medicine and Surgery",
issn = "0196-0709",
publisher = "W.B. Saunders Ltd",
number = "1",

}

TY - JOUR

T1 - Neurologic toxicity of lidocaine during awake intubation in a patient with tongue base abscess. Case report

AU - Giordano, Davide

AU - Panini, Alessandro

AU - Pernice, Carmine

AU - Raso, Maria Gabriella

AU - Barbieri, Verter

PY - 2014/1

Y1 - 2014/1

N2 - Lidocaine is commonly used for topical anesthesia of the upper airway in patient with anticipated difficult tracheal intubation undergoing awake fiberoptic intubation. Lidocaine toxicity is dose related and proportional to its plasma level. Although neurologic toxicity has been frequently observed with intravenous use, it has also been reported for topical use. We report on a case of a patient with base tongue abscess who developed sudden seizures and coma during application of topical anesthesia with lidocaine for awake fiberoptic intubation. The presence of a deep neck infection that causes hyperemia and edema of the pharyngolaryngeal mucosa may enhance transmucosal systemic absorption of local anesthetic. Moreover, conditions such as hypercarbia, dysphagia, or hepatic diseases are known to facilitate onset of lidocaine neurologic toxicity with serum concentration lower than normal. These findings should be kept in mind before administering topical anesthesia of the upper airway. In the presence of any of these conditions above, either the total dose of local anesthetic or its concentration should be reduced as much as possible.

AB - Lidocaine is commonly used for topical anesthesia of the upper airway in patient with anticipated difficult tracheal intubation undergoing awake fiberoptic intubation. Lidocaine toxicity is dose related and proportional to its plasma level. Although neurologic toxicity has been frequently observed with intravenous use, it has also been reported for topical use. We report on a case of a patient with base tongue abscess who developed sudden seizures and coma during application of topical anesthesia with lidocaine for awake fiberoptic intubation. The presence of a deep neck infection that causes hyperemia and edema of the pharyngolaryngeal mucosa may enhance transmucosal systemic absorption of local anesthetic. Moreover, conditions such as hypercarbia, dysphagia, or hepatic diseases are known to facilitate onset of lidocaine neurologic toxicity with serum concentration lower than normal. These findings should be kept in mind before administering topical anesthesia of the upper airway. In the presence of any of these conditions above, either the total dose of local anesthetic or its concentration should be reduced as much as possible.

UR - http://www.scopus.com/inward/record.url?scp=84888433555&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84888433555&partnerID=8YFLogxK

U2 - 10.1016/j.amjoto.2013.08.009

DO - 10.1016/j.amjoto.2013.08.009

M3 - Article

C2 - 24120692

AN - SCOPUS:84888433555

VL - 35

SP - 62

EP - 65

JO - American Journal of Otolaryngology - Head and Neck Medicine and Surgery

JF - American Journal of Otolaryngology - Head and Neck Medicine and Surgery

SN - 0196-0709

IS - 1

ER -